Alert archive / Wyoming / Special Weather Statements in 2014

Special Weather Statement, NWS Riverton, WY

August 7, 2014Sweetwater County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 7, 2014, 12:39 PM MDT for Sweetwater County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 12:39 PM MDT (18:39 UTC)
Expired
Aug 7, 2014, 1:30 PM MDT
In force
51 min
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 174 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WWUS85 KRIW 071839
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1239 PM MDT THU AUG 7 2014

WYZ029-030-071930-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-
1239 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 130 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A GROUP OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 
MILES SOUTH OF TABLE ROCK TO 12 MILES SOUTH OF U.S. HWY 191 MILE 
MARKER 550...AND MOVING EAST AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY 
HEAVY RAIN AND OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...
STATE HWY 430 MILE MARKER 50 AROUND 130 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 150 AND
198.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES 
AND UNDERPASSES...IS POSSIBLE. 

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4178 10818 4183 10750 4165 10752 4165 10792
      4144 10792 4099 10884 4099 10937
TIME...MOT...LOC 1838Z 271DEG 9KT 4144 10840 4085 10947

$$

LIPSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:00 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 7, 12:00 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1200 PM MDT THU AUG 7 2014

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

AS EXPECTED THERE WERE MORE DRENCHING THUNDERSTORMS AROUND THE AREA
ON WEDNESDAY. HOWEVER...THEY WERE LESS NUMEROUS THAN ON TUESDAY WITH
SLIGHTLY LOWER DEW POINTS AND SOMEWHAT LESS FORCING. WHERE IT DID
RAIN YESTERDAY...SOME FOG HAS FORMED SO WE ADDED SOME PATCHY MORNING
FOG TO THOSE FAVORED LOCATIONS. RADAR IS QUIET EARLY THIS MORNING
WITH THE EXCEPTION OF THE FAR SOUTHWEST WHERE ANOTHER SHORTWAVE
PIVOTING AROUND THE PERSISTENT UPPER LEVEL LOW OVER IDAHO IS
BRINGING A COUPLE OF SHOWERS AND THUNDERSTORMS. AS FOR
TODAY...EXPECT ANOTHER DAY OF ISOLATED TO SCATTERED THUNDERSTORMS
WITH THE BEST COVERAGE ONCE AGAIN ACROSS WESTERN PORTIONS OF THE
COUNTY WARNING AREA. THE MODELS DO SHOW THE UPPER LEVEL LOW DRIFTING
A BIT FURTHER EASTWARD TODAY AND THE ADDED LIFT AND UPPER LEVEL
DIVERGENCE COULD BRING MORE ORGANIZED ACTIVITY IN THAT NECK OF THE
WOODS. DEW POINTS ARE NOT TERRIBLY HIGH AND THIS COULD LIMIT THINGS
A BIT HOWEVER. CONTINUITY HAD THE SITUATION HANDLED FAIRLY WELL SO
WE MADE FEW CHANGES. TEMPERATURES SHOULD CONTINUE A SLOW UPWARD
TREND BUT AGAIN REMAIN BELOW NORMAL LEVELS.

BY FRIDAY THE LOW WILL BE OPENING UP A BIT. HOWEVER...WITH THE
TROUGH AND CYCLONIC CURVATURE REMAINING OVER THE AREA EXPECT ANOTHER
ROUND OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS TO FIRE UP
ACROSS THE AREA. THE DIFFERENCE THIS TIME IS THAT WITH SOMEWHAT
DRIER AND MORE STABLE AIR MOVING INTO WESTERN WYOMING THE AREA OF
GREATEST COVERAGE MAY SHIFT TO AREAS EAST OF THE DIVIDE. EXPECT MORE
OF THE SAME FOR SATURDAY WITH SOUTHWEST FLOW BRINGING UP MORE
MOISTURE INTO THE AREA. ONE WRINKLE FOR SATURDAY...HOWEVER...IS THAT
THE MODELS ARE SHOWING PERIOD OF LOW PRECIPITABLE WATER VALUES OVER
MUCH OF THE AREA FROM FRIDAY NIGHT INTO MUCH OF SATURDAY. THAT COULD
MEAN A LATER SHOW FOR CONVECTION...BUT NOT ENOUGH CONFIDENCE IN THIS
TO MAKE THE CHANGE AT THIS POINT.

.LONG TERM...SUNDAY THROUGH THURSDAY

A WEAK BACKDOOR COLD FRONT SHOULD BE STALLED OUT ALONG AND EAST OF
THE DIVIDE SUNDAY...WHILE AT THE UPPER LEVELS A SUBTROPICAL RIDGE
BUILDS BACK INTO ROCKIES. A CAVEAT IS THE 00Z ECMWF FOR THE SECOND
STRAIGHT NIGHT HAS SHOWN A WEAK MID LEVEL CIRCULATION OVER SOUTHERN
MONTANA SLOWLY PUSHING SOUTHEAST ACROSS NE WY SUNDAY NIGHT AND MONDAY.
THE GFS AND GEM DO NOT HAVE THIS SMALL FEATURE...BUT HAVE CONTINUED
BUILDING HEIGHTS INTO MONDAY. WEAK FRONTAL BOUNDARY AND ADEQUATE
MOISTURE...COMBINED WITH DAYTIME HEATING WILL BE SUFFICIENT FOR
ISOLATED TO SCATTERED CONVECTION ACROSS THE ENTIRE AREA SUNDAY.
CONTINUED BUILDING HEIGHTS OVER THE AREA MONDAY...AS WELL AS NO
DISCERNIBLE SURFACE BOUNDARY OR UPPER LEVEL SUPPORT SHOULD LIMIT
CONVECTION MAINLY TO THE MOUNTAINS AND ADJACENT LOWER ELEVATIONS.
IF THE 00Z ECMWF IS CORRECT...ABOUT THE SMALL DISTURBANCE MOVING
ACROSS NE WY...THEN LATER SHIFTS WILL NEED TO EXPAND/INCREASE
POPS...BUT FOR THIS FORECAST PACKAGE WENT ON THE DRY SIDE.

A COMPACT UPPER LOW SPINNING OFF THE NORTHERN CALIFORNIA COAST
SATURDAY THROUGH MONDAY...IS EXPECTED TO BE PICKED UP BY A TROUGH
PUSHING INTO BRITISH COLUMBIA MONDAY NIGHT. 00Z GUIDANCE HAS THIS
COMPACT UPPER LOW PUSHING INTO SOUTHERN IDAHO/NORTHERN NEVADA BY
00Z WEDNESDAY...AND THEN EAST ACROSS THE REGION TUESDAY
NIGHT/WEDNESDAY TIME FRAME. HAVE BROAD BRUSHED POPS TUESDAY AND
WEDNESDAY WITH AN EMPHASIS ACROSS THE WEST TUESDAY.

&&

.AVIATION.../18Z ISSUANCE/

PATCHY IFR FOG OR LIFR CIGS WILL CONTINUE TO SHRINK IN AREAL
COVERAGE THROUGH 1830Z MAINLY VCNTY KJAC.

A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN IDAHO AND
NORTHERN NEVADA WILL WOBBLE SLOWLY EAST INTO WYOMING THROUGH
TONIGHT.  THIS SYSTEM WILL SPREAD INCREASING SHOWERS AND ISOLATED
-TSRA ACROSS THE WEST THROUGH 20Z TODAY...SPREADING EAST OF THE
DIVIDE AROUND 18Z.  THE BEST AREA OF INSTABILITY AND FOR STRONGER
AND MORE NUMEROUS THUNDERSTORMS WILL BE APPROXIMATELY FROM SW
WYOMING ACROSS THE SOUTH PASS AREA INTO VCNTY KLND-KRIW-KCPR BETWEEN
22Z AND 04Z.  SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN WITH
BRIEF IFR/MVFR CONDITIONS.  A MORE STABLE AIRMASS WILL SPREAD INTO
THE WEST AFTER 06Z FRIDAY...BUT A FEW SHOWERS AND THUNDERSTORMS MAY
LINGER ACROSS SW AND CENTRAL WY AND NORTH OVERNIGHT.
&&

.FIRE WEATHER...

A SLIGHT WARMING TREND CONTINUE TODAY. ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA TODAY WITH ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS...WITH THE MOST NUMEROUS STORMS ACROSS
SATURDAY. MAINLY AFTERNOON THUNDERSTORMS WILL REMAIN POSSIBLE INTO
SATURDAY. EXPECT WINDS TO REMAIN LIGHT TO MODERATE INTO THE WEEKEND.
WITH THE ANTICIPATED AMOUNT OF MOISTURE...THE THREAT FOR SEVERE FIRE
BEHAVIOR REMAINS LOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...AEM/LIPSON
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Aug 7, 4:00 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT THU AUG 7 2014

WYZ001>020-022>030-081200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...MOST NUMEROUS IN THE NORTH AND
WEST. LOCALIZED FLOODING MAY BE POSSIBLE WHERE THUNDERSTORM RAIN
PERSISTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY...WITH THE LEAST AMOUNT
OF COVERAGE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND IMPACTS.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 7, 9:35 AM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
935 AM MDT THU AUG 7 2014

WYZ012-013-071630-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
935 AM MDT THU AUG 7 2014

THROUGH 1030 AM...EXTENSIVE LOW CLOUDS AND SOME FOG WILL CONTINUE TO
LIFT OVER JACKSON HOLE. THE VISIBILITY WILL CONTINUE TO
IMPROVE OVER THE VALLEY. HOWEVER...THE VISIBILITY HAS DROPPED
OVER TETON PASS AS THE DECK OF LOW CLOUDS HAS RISEN TO THAT
ELEVATION. THE FOG AND LOW CLOUDS WILL DISSIPATE BY 1030
AM. VISIBILITY IN THE FOG WILL BE REDUCED TO UNDER A QUARTER OF A
MILE AT TIMES. MOTORISTS ARE URGED TO SLOW DOWN...AND USE THEIR
HEADLIGHTS SO OTHERS CAN SEE YOU.

LIPSON
Special weather statement, Aug 7, 12:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1239 PM MDT THU AUG 7 2014

WYZ029-030-071930-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-
1239 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 130 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GROUP OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES SOUTH OF TABLE ROCK TO 12 MILES SOUTH OF U.S. HWY 191 MILE
MARKER 550...AND MOVING EAST AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY
HEAVY RAIN AND OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...
STATE HWY 430 MILE MARKER 50 AROUND 130 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 150 AND
198.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS POSSIBLE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4178 10818 4183 10750 4165 10752 4165 10792
      4144 10792 4099 10884 4099 10937
TIME...MOT...LOC 1838Z 271DEG 9KT 4144 10840 4085 10947

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:37 PM MDTSpecial Weather StatementRIWNatrona53 min
Aug 7, 1:36 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 7, 1:41 PM MDTSpecial Weather StatementRIWJohnson49 min
Aug 7, 4:07 PM MDTSpecial Weather StatementRIWSweetwater38 min
Aug 7, 4:50 PM MDTFlash Flood WarningRIWLincoln100 min
Aug 7, 5:08 PM MDTSpecial Weather StatementRIWLincoln37 min
Aug 7, 5:18 PM MDTSpecial Weather StatementRIW42 min
Aug 7, 5:40 PM MDTSpecial Weather StatementRIWFremont35 min
Aug 7, 5:45 PM MDTSpecial Weather StatementRIWFremont30 min
Aug 7, 5:49 PM MDTSpecial Weather StatementRIWNatrona26 min

Nearby

Special Weather Statements in Wyoming, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.